Virginia, 2021

Damaging Winds in Virginia, August 10, 2021

August 10, 2021 · NWS AKQ · 9 events in 7 counties and zones

Scattered severe thunderstorms associated with a surface trough produced damaging winds across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a surface trough produced damaging winds across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 10, 1:23 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 10, 1:23 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
223 PM EDT Tue Aug 10 2021

.SYNOPSIS...
Weak high pressure will linger just offshore this week, resulting
in typical summer conditions. A cold front will approach from
the northwest late in the week, and move into the local area by
the upcoming weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1020 AM EDT Tuesday...

Late this morning, sfc high pressure was centered well off the
Mid Atlc coast, resulting in a southerly flow and a very warm
and humid airmass across the region. The sky was sunny or mostly
sunny and temps ranged from the upper 70s to mid 80s.

Upper ridge strengthens a bit this aftn off the Carolina coast
as a lee trough sets up just east of the higher Appalachian
terrain. Hi-res guidance shows the potential for aftn tstms to
our west making some eastward progress towards our area. Will
maintain chance PoPs across the NW counties for late this aftn,
tapering to slight chance up to the Richmond metro. Almost no
guidance maintains these showers/storms as they near the I-95
corridor into early this evening. But, will still include
slight chance PoPs into early this evening, mainly along and
west of I-95. With the ridge building at the surface and aloft,
high temps and heat indices will inch upward this aftn. Highs
rise into the lower to mid 90s with dew points in the lower/mid
70s, resulting in heat index values ranging from the upper 90s
to low triple digits. Warm and muggy tonight with low temps in
the lower to mid 70s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 350 AM EDT Tuesday...

Hot and humid conditions prevail into the mid week period with high
pressure remaining in control of the local weather. Temps and
dewpoints increase a bit further by Wednesday afternoon with highs
in the low to mid 90s. Will need to consider the potential for a
Heat Advisory Wednesday afternoon as area heat indices creep up into
the 100-105 degree range. Chance to slight chance for showers and
thunderstorms across the western half of the area on Wednesday with
continued lee troughing east of the mountains. Lows Wednesday night
will remain quite warm in the mid to upper 70s.

The heat will likely peak on Thursday with low to mid 90s and dew
points in the low to mid 70s, again resulting in heat index values
100-105 over a good portion of the area. Surface trough over the
Piedmont will not be as pronounced on Thursday and chance for
showers and storms across the west will generally be aob 25%. Muggy
again on Thursday night with lows falling into the mid 70s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 350 AM EDT Tuesday...

The heat will persist into the late week period with highs on Friday
again in the low to mid 90s. Lee troughing will be a bit more
prevalent on Friday with the western third of the region favored for
afternoon showers and storms as stubborn ridging aloft off the SE
coast gets nudged eastward by an approaching trough over the Great
Lakes. More clouds and showers will limit heat indices by a degree
or two but should still top out in the 100-105 range. Lows Friday
night will be a touch cooler, generally in the low to mid 70s.

Not quite as hot on Saturday as a cold front approaches the region
from the NW, high temps will make it into the low 90s. Greater
chances for showers and storms across the NW half of the area by
Saturday afternoon will spread eastward into the overnight as the
front makes slow progress across the area. Overnight lows in the
upper 60s to low 70s.

Much cooler for Sunday into early next week with afternoon highs
generally in the low to mid 80s. Guidance suggest the front stalls
near/just south of the region with continued chances for showers and
thunderstorms.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 215 PM EDT Tuesday...

VFR conditions will prevail at the TAF sites this aftn into Wed
aftn. SCT to BKN CU expected into early this evening, with
slight to sml chance of showers or tstms affecting NW or wrn
counties into early this evening. RIC will be the only TAF site
possibly affected by pcpn, but left out of TAF fcst for now. S
or SW winds around 10 kt or less through the period.

Outlook: Predominantly VFR conditions and only isolated to sctd
late aftn/evening showers/tstms through the remainder of this
week. Highest chances will be along/W of I-95 corridor.

&&

.MARINE...
As of 350 AM EDT Tuesday...

Typical summertime pattern expected through the end of the week.
Southerly flow of 10-15 kt will continue to varying to SSE during
the aftns and SSW overnight/mornings. Slightly more prevalent lee
troughing from late Wed onward will allow for a slight uptick in
winds with 10-15 kt in the Bay/Sound/rivers and 15-20 kt offshore.
Most model guidance continue to show a cold front moving into the
region late this week or this weekend. This weak cold front will
likely stall over the region, but it's unclear how far south. As of
now, most guidance shows the front stall north of the local area.

Waves will generally stay 1-2 ft through the period with seas 2-3 ft
through Thu. Thereafter, seas average 2-4 ft into this weekend. Low
rip current risk expected at the beaches through Wed.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...TMG
NEAR TERM...RHR/TMG
SHORT TERM...RHR
LONG TERM...RHR
AVIATION...TMG
MARINE...CP
Hazardous weather outlook, Aug 10, 3:01 AM EST, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
401 AM EDT Tue Aug 10 2021

MDZ021>023-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>098-509>525-110815-
Dorchester-Wicomico-Somerset-Northampton-Hertford-Gates-Pasquotank-
Camden-Western Currituck-Bertie-Chowan-Perquimans-Fluvanna-
Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Westmoreland-Richmond-Northumberland-
Lancaster-Brunswick-Dinwiddie-Prince George-Charles City-New Kent-
Gloucester-Middlesex-Mathews-Greensville-Sussex-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
401 AM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat indices of 100 to 105 degrees are possible each afternoon
Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ024-025-NCZ102-VAZ099-100-110815-
Inland Worcester-Maryland Beaches-Eastern Currituck-Accomack-
Northampton-
401 AM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 10, 2:03 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Wakefield VA
303 PM EDT Tue Aug 10 2021

VAZ048-509-101945-
Fluvanna VA-Western Louisa VA-
303 PM EDT Tue Aug 10 2021

...Strong thunderstorms will impact portions of northwestern Louisa
and Fluvanna Counties through 345 PM EDT...

At 303 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Orange to near Lake Monticello to near
Centenary. Movement was east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Louisa, Palmyra, Fork Union, Lake Monticello, Columbia, Ferncliff,
Boswells Tavern, Kents Store, Troy, Gordonsville, Scottsville, Green
Springs, Shores, Central Plains, Bremo Bluff, Cohasset, Waldrop,
Trevilians, Hardware and Wilmington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3806 7826 3813 7821 3813 7818 3815 7809
      3813 7805 3814 7801 3812 7798 3812 7791
      3811 7791 3788 7808 3775 7816 3773 7821
      3769 7824 3774 7842 3776 7847 3780 7849
TIME...MOT...LOC 1903Z 277DEG 11KT 3819 7818 3796 7836 3774 7860

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Butner

The radar

The Norfolk radar (KAKQ), 155 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fluvanna

When
August 10, 2:41 PM EST
Where
Fluvanna County, 0.69 mi N of Nicholas
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
37.780, -78.450

Tree was downed on a power line.

Thunderstorm Wind, Fluvanna

When
August 10, 3:10 PM EST
Where
Fluvanna County, 3.52 mi SW of Stage Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
37.740, -78.210

Tree was downed on a power line.

Thunderstorm Wind, Goochland

When
August 10, 3:25 PM EST
Where
Goochland County, 1.09 mi E of East Leak
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.800, -77.930

Tree was downed on Three Chopt Road.

Thunderstorm Wind, Cumberland

When
August 10, 4:53 PM EST
Where
Cumberland County, 3.02 mi SW of Cumberland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
37.450, -78.290

Tree was downed along Wood Haven Trail resulting in a power outage.

Thunderstorm Wind, Cumberland

When
August 10, 5:10 PM EST
Where
Cumberland County, 1.3 mi ESE of Ranies Tavern
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.360, -78.330

Tree was downed along Cooks Road.

Thunderstorm Wind, Amelia

When
August 10, 5:18 PM EST
Where
Amelia County, 2.82 mi S of Rodephil
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.330, -78.160

Tree was downed at Route 617 and South Genito Road and was blocking the roadway.

Thunderstorm Wind, Prince Edward

When
August 10, 5:30 PM EST
Where
Prince Edward County, 3.63 mi NNW of Green Bay
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.180, -78.340

Tree was downed.

Thunderstorm Wind, Nottoway

When
August 10, 5:38 PM EST
Where
Nottoway County, 0.69 mi N of Crewe
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.180, -78.120

Trees were downed throughout the county, especially around Crewe.

Thunderstorm Wind, Dinwiddie

When
August 10, 6:29 PM EST
Where
Dinwiddie County, 1.77 mi NE of Mc Kenney
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
37.000, -77.710

Tree was downed resulting in a power outage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981807, 981798, 981809, 981810, 981814, 981812, 981813, 981811, 981816.